Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A solution to Sheil-Small's harmonic mapping problem for polygons

Authors: Daoud Bshouty, Erik Lundberg and Allen Weitsman
Journal: Proc. Amer. Math. Soc. 143 (2015), 5219-5225
MSC (2010): Primary 30C55; Secondary 31A05, 58E20
Published electronically: August 20, 2015
MathSciNet review: 3411139
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The problem of mapping the interior of a Jordan polygon univalently by the Poisson integral of a step function was posed by T. Sheil-Small (1989). We describe a simple solution using ``ear clipping'' from computational geometry.

References [Enhancements On Off] (What's this?)

  • [1] Michael A. Brilleslyper, Michael J. Dorff, Jane M. McDougall, James S. Rolf, Lisbeth E. Schaubroeck, Richard L. Stankewitz, and Kenneth Stephenson, Explorations in complex analysis, Classroom Resource Materials Series, Mathematical Association of America, Washington, DC, 2012. MR 2963949
  • [2] Daoud Bshouty and Allen Weitsman, On the Gauss map of minimal graphs, Complex Var. Theory Appl. 48 (2003), no. 4, 339-346. MR 1972069 (2004c:30033),
  • [3] Gustave Choquet, Sur un type de transformation analytique généralisant la représentation conforme et définie au moyen de fonctions harmoniques, Bull. Sci. Math. (2) 69 (1945), 156-165 (French). MR 0016973 (8,93a)
  • [4] Peter Duren, Harmonic mappings in the plane, Cambridge Tracts in Mathematics, vol. 156, Cambridge University Press, Cambridge, 2004. MR 2048384 (2005d:31001)
  • [5] Peter Duren, Jane McDougall, and Lisbeth Schaubroeck, Harmonic mappings onto stars, J. Math. Anal. Appl. 307 (2005), no. 1, 312-320. MR 2138992 (2006c:31002),
  • [6] Theodore W. Gamelin, Complex analysis, Undergraduate Texts in Mathematics, Springer-Verlag, New York, 2001. MR 1830078 (2002h:30001)
  • [7] Howard Jenkins and James Serrin, Variational problems of minimal surface type. II. Boundary value problems for the minimal surface equation, Arch. Rational Mech. Anal. 21 (1966), 321-342. MR 0190811 (32 #8221)
  • [8] H. Kneser, Lösung der Aufgabe 41, Jahresber. Deutsch. Math.-Verein., 35 (1926), 123-124.
  • [9] Jane McDougall, Harmonic mappings with quadrilateral image, Complex analysis and potential theory, CRM Proc. Lecture Notes, vol. 55, Amer. Math. Soc., Providence, RI, 2012, pp. 99-115. MR 2986895
  • [10] G. H. Meisters, Polygons have ears, Amer. Math. Monthly 82 (1975), 648-651. MR 0367792 (51 #4034)
  • [11] T. Radó, Aufgabe 41, Jahresber. Deutsch. Math.-Verein. 35 (1926), 49.
  • [12] T. Sheil-Small, On the Fourier series of a step function, Michigan Math. J. 36 (1989), no. 3, 459-475. MR 1027078 (91b:30002),
  • [13] T. Sheil-Small, Complex polynomials, Cambridge Studies in Advanced Mathematics, vol. 75, Cambridge University Press, Cambridge, 2002. MR 1962935 (2004b:30001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 30C55, 31A05, 58E20

Retrieve articles in all journals with MSC (2010): 30C55, 31A05, 58E20

Additional Information

Daoud Bshouty
Affiliation: Department of Mathematics, Technion, Haifa 32000, Israel

Erik Lundberg
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907
Address at time of publication: Department of Mathematical Sciences, Florida Atlantic University, Boca Raton, Florida, 33431

Allen Weitsman
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907

Received by editor(s): December 12, 2012
Received by editor(s) in revised form: September 17, 2013, and January 20, 2014
Published electronically: August 20, 2015
Communicated by: Michael Wolf
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society